Anyone have experience with high dose propranolol(inderal) - Social Anxiety Forum
X

Download the SAS Android App

Or switch to mobile version of the forums

X

Download the SAS iPhone App

Or switch to mobile version of the forums

Help/FAQLog InJoin SAS
Go Back   Social Anxiety Forum > Recovery > Medication

Reply
Old 03-03-2010, 07:06 PM   #1 (permalink)
 
Status: taking a break from SAS
Join Date: Oct 2008
Gender: Male
Age: 30
Posts: 1,409



Default Anyone have experience with high dose propranolol(inderal)

This med. is usually prescribed at 10-40mg doses to be taken as needed.
I am going to be taking it 80mg 3 times a day (240mg / day) regularly and am wondering what to expect in terms of its effect on anxiety. (I am taking such a high dose for steadying my hands and eliminating tremor.)
bowlingpins is offline   Reply With Quote
Old 03-03-2010, 07:25 PM   #2 (permalink)
 
Status: SAS Member
Join Date: Feb 2009
Posts: 23



Default

I have taken 80mgs at a time for some presentations, and had no physiological symptoms of anxiety. It was freaking amazing! I was hella thirsty (chew some gum) and super tired after though. But for one presentation, the meds made it so I was able to address a lecture hall full of undergrads, explain my research to them, gather consent, and conduct some research on them, and thank them. Audience of about 120, super bright lights on me (ugh the worst) and normally I would have died from super horrible blushing, high heart rate and stumbling over my words etc if I hadn't taken it. Yes, I practiced the hell out of what I had to say, completely scripted it, but it helped so much. HTH.
shell is offline   Reply With Quote
Old 03-04-2010, 07:34 AM   #3 (permalink)
 
Status: SAS Member
Join Date: Nov 2009
Location: melbourne australia
Posts: 200



Default

try that dose during a day at home first, to see how you react
arth98 is offline   Reply With Quote
Old 03-04-2010, 02:13 PM   #4 (permalink)
 
Status: SAS Member
Join Date: Feb 2010
Posts: 17



Default

I recently tried 100 mg along w/ 0.1 clonidine and was absolutely fine. Definitely helped alleviate my symptoms, but did not completely eliminate them. Didn't tire me out at all, but we're all going to react differently.

Did you get it prescribed that way by your psychiatrist or did you see a cardiologist? My psychiatrist didn't even like the idea of me taking 40 mg per day, so I'm wondering how open he's going to be about increasing that dose quite a bit. But I've managed to convince him to prescribe other drugs he initially showed resistance too, so I'll see...
flyinsoup is offline   Reply With Quote
Old 03-04-2010, 02:24 PM   #5 (permalink)
 
Jcq126's Avatar
 
Status: SOUTHPAW
Join Date: Jan 2010
Location: Ontario
Gender: Male
Age: 25
Posts: 340



Default

I was taking 20mg a day, my favorite meds I have tried so far. I'm currently on 20mg Celexa though and this is slowly become my favorite.
Jcq126 is offline   Reply With Quote
Old 03-04-2010, 08:59 PM   #6 (permalink)
 
Status: SAS Member
Join Date: Jul 2009
Gender: Female
Posts: 375



Default

It will stop the physical effects of anxiety but not the mental! Meaning, you can still feel anxious on a beta blocker. Just to warn you. When I'm going to do a presentation for school, I take a small dose of Xanas with my beta blocker.
deeds14 is offline   Reply With Quote
Old 03-05-2010, 09:17 AM   #7 (permalink)
 
Status: SAS Member
Join Date: Feb 2009
Posts: 32



Default

Been taking up to 3 pills of the 80mg long acting stuff on and off for the last few years. At first I was dropping 2, 3, maybe 4 of the blighters before a presentation (staggered over a few hours before). Trying to cut back now as I've developed a mild headache that kicks in a few days after taking the Prop and stays with me for a while. I would suggest that it is your mind that requires the 3 pills rather than the tremour... ie I'm sure you could get the same effect with just 1 - I'm sure that was the case with me, and it was a comfort crutch knowing I had taken the "required" double or triple dose.
charlieparker is offline   Reply With Quote
Old 03-06-2010, 03:05 PM   #8 (permalink)
 
Status: taking a break from SAS
Join Date: Oct 2008
Gender: Male
Age: 30
Posts: 1,409



Default

Quote:
Originally Posted by charlieparker View Post
Been taking up to 3 pills of the 80mg long acting stuff on and off for the last few years. At first I was dropping 2, 3, maybe 4 of the blighters before a presentation (staggered over a few hours before). Trying to cut back now as I've developed a mild headache that kicks in a few days after taking the Prop and stays with me for a while. I would suggest that it is your mind that requires the 3 pills rather than the tremour... ie I'm sure you could get the same effect with just 1 - I'm sure that was the case with me, and it was a comfort crutch knowing I had taken the "required" double or triple dose.
A large part of tremor is probably psychological. In my case it is very noticeable and embarrassing. I need steady hands at work otherwise I am next to useless and/or even dangerous. Since taking propranolol my hands have become much more steady and I am not getting any side effects so I am going to continue taking it.

3 pills of 80mg propranolol might seem like a lot but this is actually the optimal dose for treating essential tremor.

"In a double-blind crossover study, propranolol at doses from 60-240 mg/d reduced tremor in 75% of patients with essential tremor. In a dose-response study, 240-320 mg/d was found to be the optimal dose range with no additional benefits above 320 mg/d."

http://emedicine.medscape.com/article/1150290-treatment
bowlingpins is offline   Reply With Quote
Old 03-06-2010, 09:17 PM   #9 (permalink)
 
Status: SAS Member
Join Date: Oct 2009
Location: Canada
Gender: Male
Age: 29
Posts: 220



Default

I suffer from an essential tremor myself, but, weighing the costs and benefits, there's simply no way I'd take 240 mg propranolol every day to treat it.

Don't get me wrong, propranolol is tremendously effective at alleviating my tremor. But as the condition really isn't at all debilitating 99% of the time, and I can usually predict the sort of situations in which it will become a liability, it makes a lot more sense to just take a dose in anticipation of stressful situations, rather than keep myself constantly under its influence.

That's just me, though. Maybe your condition is worse.
No Surprises is offline   Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Inderal (propranolol) [Beta Blocker] Helena_SAS Beta Blockers 333 07-20-2014 11:21 AM
Public Speaking FEAR - my experience with Inderal / Propranolol jefferson769 Medication 233 07-14-2014 08:47 AM
I need help on Inderal/Propranolol `tash Medication 2 03-06-2010 03:00 PM
low dose vs. high dose db0255 Medication 4 12-25-2009 07:03 PM
Propranolol (Inderal) La_Resistance Medication 7 02-12-2009 01:39 AM

All times are GMT -7. The time now is 12:17 PM.
Powered by vBulletin® ©2000-2014, vBulletin Solutions, Inc.
SEO by vBSEO 3.6.0 ©2011, Crawlability, Inc.